Alert archive / Oklahoma / Red Flag Warnings in 2017

Red Flag Warning 6, NWS Norman, OK

February 22, 201748 counties in Oklahoma; 8 counties in Texas

NWS Norman, OK issued this red flag warning at Feb 22, 2017, 2:49 PM CST for 48 counties in Oklahoma; 8 counties in Texas. It took effect at Feb 23, 2017, 10:00 AM CST. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 22, 2017, 2:49 PM CST (20:49 UTC)
In effect from
Feb 23, 2017, 10:00 AM CST
Expired
Feb 23, 2017, 9:00 PM CST
In force
11 hr
Issued by
NWS Norman, OK
All 56 counties

Alfalfa County, OK, Atoka County, OK, Beckham County, OK, Blaine County, OK, Bryan County, OK, Caddo County, OK, Canadian County, OK, Carter County, OK, Cleveland County, OK, Coal County, OK, Comanche County, OK, Cotton County, OK, Custer County, OK, Dewey County, OK, Ellis County, OK, Garfield County, OK, Garvin County, OK, Grady County, OK, Grant County, OK, Greer County, OK, Harmon County, OK, Harper County, OK, Hughes County, OK, Jackson County, OK, Jefferson County, OK, Johnston County, OK, Kay County, OK, Kingfisher County, OK, Kiowa County, OK, Lincoln County, OK, Logan County, OK, Love County, OK, Major County, OK, Marshall County, OK, McClain County, OK, Murray County, OK, Noble County, OK, Oklahoma County, OK, Payne County, OK, Pontotoc County, OK, Pottawatomie County, OK, Roger Mills County, OK, Seminole County, OK, Stephens County, OK, Tillman County, OK, Washita County, OK, Woods County, OK, Woodward County, OK, Archer County, TX, Baylor County, TX, Clay County, TX, Foard County, TX, Hardeman County, TX, Knox County, TX, Wichita County, TX, Wilbarger County, TX

The radar

The Norman radar (KTLX), 81 km from the middle of the area, began a volume at 20:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 8.8 hours before the alert went out and 67 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2017-02-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2017-02-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3174 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
114 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

926 
WWUS84 KOUN 222049
RFWOUN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Norman OK
249 PM CST Wed Feb 22 2017

...Extreme fire weather conditions Thursday across western
Oklahoma and far western north Texas...

OKZ004-005-009-010-014>016-021-022-033>037-TXZ083>085-087-088-
230500-
/O.UPG.KOUN.FW.A.0006.170223T1600Z-170224T0300Z/
/O.NEW.KOUN.FW.W.0006.170223T1600Z-170224T0300Z/
Harper-Woods-Ellis-Woodward-Roger Mills-Dewey-Custer-Beckham-
Washita-Harmon-Greer-Kiowa-Jackson-Tillman-Hardeman-Foard-
Wilbarger-Knox-Baylor-
249 PM CST Wed Feb 22 2017

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 9 PM CST THURSDAY FOR
WINDY CONDITIONS... WARM TEMPERATURES AND LOW RELATIVE HUMIDITY
FOR WESTERN OKLAHOMA AND WESTERN NORTH TEXAS...

The National Weather Service in Norman has issued a Red Flag
Warning, which is in effect from 10 AM to 9 PM CST Thursday. The
Fire Weather Watch is no longer in effect. 

* TIMING...Late Thursday morning through Thursday evening.

* WIND...West and southwest, 20 to 25 mph, with gusts to 40 mph.

* HUMIDITY...8 to 20 percent.

* TEMPERATURE...Low 80s to 90.

* IMPACTS...Any fires that develop will likely spread rapidly.
  Outdoor burning is strongly discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

OKZ011-230500-
/O.NEW.KOUN.FW.W.0006.170223T1600Z-170224T0300Z/
Major-
249 PM CST Wed Feb 22 2017

...RED FLAG WARNING IN EFFECT FROM 10 AM TO 9 PM CST THURSDAY FOR
WINDY CONDITIONS... WARM TEMPERATURES AND LOW RELATIVE HUMIDITY
FOR NORTHWEST OKLAHOMA...

The National Weather Service in Norman has issued a Red Flag
Warning, which is in effect from 10 AM to 9 PM CST Thursday. 

* TIMING...Late Thursday morning through Thursday evening.

* WIND...Southwest 15 to 20 mph, gusts to 35 mph.

* HUMIDITY...15 to 25 percent.

* TEMPERATURE...Lower 80s.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

OKZ006>008-012-013-017>020-023>032-038>048-050>052-TXZ086-089-090-
230500-
/O.NEW.KOUN.FW.A.0007.170223T1600Z-170224T0300Z/
Alfalfa-Grant-Kay-Garfield-Noble-Blaine-Kingfisher-Logan-Payne-
Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-Cleveland-
Pottawatomie-Seminole-Hughes-Comanche-Stephens-Garvin-Murray-
Pontotoc-Coal-Cotton-Jefferson-Carter-Johnston-Atoka-Love-
Marshall-Bryan-Wichita-Archer-Clay-
249 PM CST Wed Feb 22 2017

...FIRE WEATHER WATCH IN EFFECT FROM THURSDAY MORNING THROUGH
THURSDAY EVENING FOR WINDY CONDITIONS... WARM TEMPERATURES AND
LOW RELATIVE HUMIDITY FOR NORTH-CENTRAL TO SOUTH-CENTRAL
OKLAHOMA...AND PART OF WESTERN NORTH TEXAS...

The National Weather Service in Norman has issued a Fire Weather
Watch, which is in effect from Thursday morning through Thursday
evening. 

* TIMING...Late Thursday morning through Thursday evening.

* WIND...South to southwest 10 to 20 mph, gusts to 30 mph.

* HUMIDITY...20 to 35 percent.

* TEMPERATURE...In the 80s.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
3 follow-up statements
663 
WWUS84 KOUN 230342 AAA
RFWOUN

URGENT - FIRE WEATHER MESSAGE...UPDATED
National Weather Service Norman OK
942 PM CST Wed Feb 22 2017

...Extreme fire weather conditions Thursday across western
Oklahoma and western north Texas...

OKZ004-005-009>011-014>016-021-022-033>037-TXZ083>085-087-088-
231145-
/O.CON.KOUN.FW.W.0006.170223T1600Z-170224T0300Z/
Harper-Woods-Ellis-Woodward-Major-Roger Mills-Dewey-Custer-
Beckham-Washita-Harmon-Greer-Kiowa-Jackson-Tillman-Hardeman-Foard-
Wilbarger-Knox-Baylor-
942 PM CST Wed Feb 22 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM TO 9 PM CST
THURSDAY FOR WINDY CONDITIONS... WARM TEMPERATURES AND LOW
RELATIVE HUMIDITY FOR WESTERN OKLAHOMA AND FAR WESTERN NORTH 
TEXAS...

* TIMING...Late Thursday morning through Thursday evening.

* WIND...West and southwest, 20 to 25 mph, with gusts to 40 mph.

* HUMIDITY...8 to 20 percent.

* TEMPERATURE...Low 80s to 90.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is strongly discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

OKZ006>008-012-013-017>020-023>032-038>048-050>052-TXZ086-089-090-
231145-
/O.CON.KOUN.FW.A.0007.170223T1600Z-170224T0300Z/
Alfalfa-Grant-Kay-Garfield-Noble-Blaine-Kingfisher-Logan-Payne-
Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-Cleveland-
Pottawatomie-Seminole-Hughes-Comanche-Stephens-Garvin-Murray-
Pontotoc-Coal-Cotton-Jefferson-Carter-Johnston-Atoka-Love-
Marshall-Bryan-Wichita-Archer-Clay-
942 PM CST Wed Feb 22 2017

...FIRE WEATHER WATCH REMAINS IN EFFECT FROM THURSDAY MORNING
THROUGH THURSDAY EVENING FOR WINDY CONDITIONS... WARM
TEMPERATURES AND LOW RELATIVE HUMIDITY FOR CENTRAL PORTIONS OF
OKLAHOMA AND PARTS OF WESTERN NORTH TEXAS...

* TIMING...Late Thursday morning through Thursday evening.

* WIND...South to southwest 10 to 20 mph, gusts to 35 mph.

* HUMIDITY...20 to 35 percent.

* TEMPERATURE...In the 80s.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Fire Weather Watch means that critical fire weather conditions
are forecast to occur. Listen for later forecasts and possible
Red Flag Warnings.

&&

$$
706 
WWUS84 KOUN 230945
RFWOUN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Norman OK
345 AM CST Thu Feb 23 2017

...Extreme fire weather conditions expected today...

OKZ006>008-012-013-017>020-023>032-038>048-050>052-TXZ086-089-090-
231745-
/O.UPG.KOUN.FW.A.0007.170223T1600Z-170224T0300Z/
/O.EXA.KOUN.FW.W.0006.170223T1600Z-170224T0300Z/
Alfalfa-Grant-Kay-Garfield-Noble-Blaine-Kingfisher-Logan-Payne-
Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-Cleveland-
Pottawatomie-Seminole-Hughes-Comanche-Stephens-Garvin-Murray-
Pontotoc-Coal-Cotton-Jefferson-Carter-Johnston-Atoka-Love-
Marshall-Bryan-Wichita-Archer-Clay-
345 AM CST Thu Feb 23 2017

...RED FLAG WARNING IN EFFECT FROM 10 AM THIS MORNING TO 9 PM CST
THIS EVENING FOR WINDY CONDITIONS... WARM TEMPERATURES AND LOW
RELATIVE HUMIDITY FOR CENTRAL PORTIONS OF OKLAHOMA AND PARTS OF 
WESTERN NORTH TEXAS...

The National Weather Service in Norman has issued a Red Flag
Warning, which is in effect from 10 AM this morning to 9 PM CST
this evening. The Fire Weather Watch is no longer in effect. 

* TIMING...Late Thursday morning through Thursday evening.

* WIND...South to southwest 10 to 20 mph, with gusts to 35 mph.

* HUMIDITY...15 to 30 percent.

* TEMPERATURE...Mid 80s.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

OKZ004-005-009>011-014>016-021-022-033>037-TXZ083>085-087-088-
231745-
/O.CON.KOUN.FW.W.0006.170223T1600Z-170224T0300Z/
Harper-Woods-Ellis-Woodward-Major-Roger Mills-Dewey-Custer-
Beckham-Washita-Harmon-Greer-Kiowa-Jackson-Tillman-Hardeman-Foard-
Wilbarger-Knox-Baylor-
345 AM CST Thu Feb 23 2017

...RED FLAG WARNING REMAINS IN EFFECT FROM 10 AM THIS MORNING TO
9 PM CST THIS EVENING FOR WINDY CONDITIONS... WARM TEMPERATURES
AND LOW RELATIVE HUMIDITY FOR WESTERN OKLAHOMA AND FAR WESTERN 
NORTH TEXAS...

* TIMING...Late Thursday morning through Thursday evening.

* WIND...West to southwest, 20 to 25 mph, with gusts to 45 mph.

* HUMIDITY...10 to 20 percent.

* TEMPERATURE...Mid 80s to 90.

* IMPACTS...Any fires that develop will likely spread rapidly. 
  Outdoor burning is strongly discouraged.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

Mahale
949 
WWUS84 KOUN 231753
RFWOUN

URGENT - FIRE WEATHER MESSAGE
National Weather Service Norman OK
1153 AM CST Thu Feb 23 2017

...Extreme fire weather conditions expected this afternoon and
early evening...

OKZ004>048-050>052-TXZ083>090-240300-
/O.CON.KOUN.FW.W.0006.000000T0000Z-170224T0300Z/
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1153 AM CST Thu Feb 23 2017

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 9 PM CST THIS EVENING
FOR WINDY CONDITIONS... WARM TEMPERATURES AND LOW RELATIVE
HUMIDITY FOR CENTRAL PORTIONS OF OKLAHOMA AND PARTS OF WESTERN
NORTH TEXAS...

* TIMING...Late Thursday morning through Thursday evening.

* WIND...South to southwest 10 to 20 mph, with gusts to 35 mph.

* HUMIDITY...15 to 30 percent.

* TEMPERATURE...Mid 80s.

* IMPACTS...any fires that develop will likely spread rapidly. 
  Outdoor burning is not recommended.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this red flag warning went out at Feb 22, 2:40 PM CST, 9 minutes earlier.

Area forecast discussion, Feb 22, 2:40 PM CST, 9 minutes before
Area Forecast Discussion
National Weather Service Norman OK
240 PM CST Wed Feb 22 2017

.DISCUSSION...
Fire weather is the main concern with this forecast. There will
be two main days of concern: Thursday (tomorrow) and next
Tuesday. Friday's winds will also be a concern, but the cooler
weather will help.

For tomorrow, we expect low pressure to the northwest to cause
brisk west winds across western Oklahoma and part of western north
Texas. In this area, afternoon relative humidities will generally
range from about 8% to 20%. Farther east, winds will be more
southerly, and afternoon relative humidities will be somewhat
higher. The entire region will be very warm by February standards,
with some sites possibly breaking record maximum temperatures for
the date. With all this in place, we have decided to upgrade the
entire Fire Weather Watch to a Red Flag Warning. In addition,
Major County now joins the RFW, and the rest of our area has been
placed in a Fire Weather Watch, because of marginal conditions and
a recent history of fires occurring.

Cooler weather will move into the region for Friday, and most of
our forecast area will probably see a freeze. Then, temperatures
will begin to rise again, reaching well above average by Tuesday.

Winds look like they will be quite strong on Tuesday, accompanied
once again by dry and warm conditions, leading to a widespread
higher-than-average risk of wildfires, with some "Extremely
Critical" areas quite possible, mainly along our western border.

Some rain will be possible from Sunday into early next week.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  51  82  42  58 /   0   0   0   0
Hobart OK         50  84  38  58 /   0   0   0   0
Wichita Falls TX  51  87  44  64 /   0   0   0   0
Gage OK           47  81  33  52 /   0   0   0   0
Ponca City OK     48  80  40  53 /   0   0   0   0
Durant OK         52  82  51  66 /   0   0   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Fire Weather Watch from Thursday morning through Thursday
     evening for OKZ006>008-012-013-017>020-023>032-038>048-
     050>052.

     Red Flag Warning from 10 AM to 9 PM CST Thursday for OKZ004-005-
     009>011-014>016-021-022-033>037.

TX...Fire Weather Watch from Thursday morning through Thursday
     evening for TXZ086-089-090.

     Red Flag Warning from 10 AM to 9 PM CST Thursday for TXZ083>085-
     087-088.

&&

17/23
Hazardous weather outlook, Feb 22, 1:43 PM CST, 1 hour 6 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
143 PM CST Wed Feb 22 2017

OKZ004>048-050>052-TXZ083>090-231945-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
143 PM CST Wed Feb 22 2017

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western
north Texas.

.DAY ONE...This afternoon and Tonight...

.Fire Weather...
Elevated to Near Critical wildfire conditions are expected
through early this evening mainly across portions of western
Oklahoma and western north Texas due to warm temperatures and
low humidities.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday...

.Fire Weather...
Very warm temperatures, low humidities, and gusty winds will
likely lead to Critical to Extreme wildfire spread conditions
Thursday, especially across portions of western Oklahoma and
western north Texas.

Elevated wildfire conditions will be possible on Friday across
mainly western Oklahoma and western north Texas. Near Critical
wildfire conditions will be possible next Tuesday as well.

.Thunderstorms...
Showers and thunderstorms will be possible across portions of the
area Sunday night into Tuesday.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

MBS

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 22, 2:49 PM CSTFire Weather WatchOUNAlfalfa, Atoka, Blaine, Bryan, Caddo, Canadian and 27 more13 hr

Nearby

Red Flag Warnings in Oklahoma, 2017Red Flag Warnings in Texas, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.